Arkansas, 2009

Hail and Damaging Wind in Arkansas, March 26, 2009

March 26, 2009 · NWS SHV · 2 events in 2 counties and zones

Dense fog around during the morning gave way to a very unstable atmosphere across northwest and north central Louisiana. A stalled frontal boundary was located across deep east Texas into central Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Dense fog around during the morning gave way to a very unstable atmosphere across northwest and north central Louisiana. A stalled frontal boundary was located across deep east Texas into central Louisiana. An upper level storm system moved quickly eastward across central Texas into west central Louisiana and as a result, strong to severe thunderstorms developed. These storms produced mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 26, 8:22 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 26, 8:22 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
922 PM CDT THU MAR 26 2009

.DISCUSSION...
NICE DRY PUNCH IN THE MID LEVELS PUSHING OVER EAST TEXAS. SKIES
SHOULD BECOME PARTLY CLOUDY FOR MANY LOCALES AND WITH A MOSTLY
DAMP GROUND...PATCHY FOG WILL BE A POSSIBILITY AFTER MIDNIGHT. THE
GREATEST DENSITY OF FOG WILL BE THE FRESH RAIN AREAS OF DEEP EAST
TEXAS AND NORTH CENTRAL LOUISIANA.

ALSO...TO THE NORTH...A VORT OVER MO HAS GOT TAIL END CHARLIE OVER
THE TX/OK RED RIVER VALLEY. THIS SHORT WAVE AXIS IS SWEAPING EAST
OVER LIMITED...BUT SUFFICIENT LOW LEVEL MOISTURE. THESE BEAR
WATCHING FOR MUCH OF THE I-30 CORRIDOR OVERNIGHT. FUNNEL CLOUD
REPORT OUT OF WICKES IN POLK CO ARK. OTHERWISE...A NEW UPDATE
SOON TO CLEAR THE REMAINING PARISHES OF TOR 71 VALID UNTIL ELEVEN
PM FOR OUR SOUTHEASTERN TIER. /24/

&&

.AVIATION...
LARGE CONVECTION ACROSS THE SOUTHERN HALF OF THE AREA IS
DISSIPATING...HOWEVER A FEW PESKY STORMS HAVE RECENTLY DEVELOPED IN
NE TX...SE OK. THE NE TX STORM MAY AFFECT THE TXK TERMINAL IN THE
NEXT HOUR...OTHERWISE MOST TERMINALS WILL BE QUIET FROM TS THROUGH
THE NIGHT. MVFR TO VFR CONDITIONS WILL PROBABLY CONTINUE AT
TERMINALS UNTIL MIDNIGHT. THEN AFTER 06Z...BR MAY BECOME A PROBLEM
WITH TX TERMINALS AS SKIES HAVE CLEARED. MORE SVR TSRA ACTIVITY WILL
GET STARTED AGAIN TOMORROW AFTER 16Z IN EAST TEXAS...THEN PROGRESS
EASTWARD DURING THE DAY. AMD WILL BE COMMON OVER THE NEXT 24 HRS. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  60  74  44  58 /  40  40  70  60  10
MLU  75  60  76  49  60 /  30  90  70  60  10
DEQ  74  55  67  38  51 /  20  60  70  30  30
TXK  75  58  70  45  55 /  30  50  70  60  20
ELD  76  58  74  45  57 /  30  50  70  60  20
TYR  76  60  72  41  53 /  50  40  70  20  10
GGG  76  59  75  41  56 /  50  40  70  20  10
LFK  77  62  79  42  60 /  60  40  70  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...TORNADO FOR WINN...CALDWELL...GRANT...LA SALLE UNTIL 04Z.
OK...NONE.
TX...NONE.

&&

24/24/11
Hazardous weather outlook, Mar 26, 11:00 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU MAR 26 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-271100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AS A WARM FRONT LIFTS NORTH ACROSS THE REGION. IN
ADDITION...AN UPPER LEVEL DISTURBANCE WILL PUSH FROM THE BIG BEND
REGION...AFFECTING ALL OF THE FOUR STATE REGION DURING THE EVENING
HOURS. EXPECT THAT THESE STORMS WILL ENTER EAST TEXAS IN A SOLID
LINE...WITH THE GREATEST SEVERE THREAT IN THE FORM OF DAMAGING
WINDS AND ISOLATED TORNADOES. AS THE SYSTEM TRACKS ACROSS
LOUISIANA AND SOUTHERN ARKANSAS DURING THE EVENING...HEAVY RAIN
WILL ALSO BE A THREAT...ESPECIALLY WHERE THUNDERSTORMS BEGIN TO
TRAIN ACROSS THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A STRONG UPPER LEVEL DISTURBANCE WILL EXIT THE ROCKIES AND TRACK
ALONG THE RED RIVER VALLEY ON FRIDAY. THIS SYSTEM TENTATIVELY
APPEARS TO BE THE STRONGEST SEVERE WEATHER THREAT FOR THE FOUR
STATE REGION THIS SPRING. WEATHER MODELS SUGGEST THAT THE
ATMOSPHERE WILL BECOME UNSTABLE ENOUGH TO SUPPORT SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS
BEGINNING IN THE AFTERNOON IN EAST TEXAS AND SOUTHEAST OKLAHOMA...AND
MOVING INTO SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA DURING THE
EARLY EVENING. IN ADDITION...EXPECT THAT A FEW OF THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORNADOES.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...WILL LIKELY BE NEEDED THIS
EVENING. ON FRIDAY... PERSONNEL WILL ALMOST CERTAINLY BE NEEDED
DURING THE AFTERNOON IN EAST TEXAS...AND DURING THE EVENING IN
LOUISIANA.

05

In the hours before

Special weather statement, Mar 26, 5:58 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
658 PM CDT THU MAR 26 2009

LAZ001-002-010-TXZ138-151-270100-
BOSSIER-CADDO-DE SOTO-HARRISON-PANOLA-
658 PM CDT THU MAR 26 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     SOUTHERN CADDO...SOUTHERN BOSSIER AND NORTHWESTERN DE SOTO...
IN NORTHEAST TEXAS...
     EASTERN HARRISON AND EASTERN PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     BOSSIER CITY...EASTWOOD...GREENWOOD...HAUGHTON...RED CHUTE...
     SHREVEPORT...STONEWALL...CARTHAGE...DEBERRY...ELYSIAN FIELDS AND
     WASKOM...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
DEBERRY TO 12 MILES NORTH OF LOGANSPORT...MOVING NORTHEAST AT 20 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS 40 TO 50 MPH
ARE EXPECTED WITH THESE STORMS.  PEOPLE IN CADDO AND BOSSIER
PARISHES...AND HARRISON AND PANOLA COUNTIES SHOULD MONITOR THESE
STORMS CLOSELY.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

BUTTS
Local storm report, Mar 26, 6:09 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
709 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     FUNNEL CLOUD     GOLDONNA                32.02N 92.91W
03/26/2009                   NATCHITOCHES       LA   LAW ENFORCEMENT

            SHERIFF DEPUTY WATCHING THE STORM

&&

04
Local storm report, Mar 26, 6:46 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
746 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FUNNEL CLOUD     CALVIN                  31.96N 92.78W
03/26/2009                   WINN               LA   LAW ENFORCEMENT

            PUBLIC REPORT ON 911 OF POSSIBLE TORNADO...SHERIFF OFFICE
            COULD NOT CONFIRM.

&&

04
Local storm report, Mar 26, 7:01 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
801 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             GOLDONNA                32.02N 92.91W
03/26/2009  E1.00 INCH       NATCHITOCHES       LA   LAW ENFORCEMENT

&&

04
Special weather statement, Mar 26, 7:29 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
829 PM CDT THU MAR 26 2009

OKZ077-270200-
MCCURTAIN-
829 PM CDT THU MAR 26 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 900 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BEACHTON...PLUNKETVILLE AND WATSON...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF COVE...OR 24 MILES
NORTHWEST OF DE QUEEN...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

05
Special weather statement, Mar 26, 7:32 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 PM CDT THU MAR 26 2009

ARZ070-TXZ097-112-270230-
BOWIE-CASS-MILLER-
832 PM CDT THU MAR 26 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 930 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     NORTHWESTERN MILLER...
IN NORTHEAST TEXAS...
     EASTERN BOWIE AND NORTHERN CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     MANDEVILLE...TEXARKANA...HOOKS...MAUD...NASH...REDWATER AND WAKE
     VILLAGE...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF LINDEN...OR 13 MILES WEST OF
ATLANTA...MOVING NORTHEAST AT 20 MPH.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS 40 TO 50 MPH
ARE EXPECTED WITH THIS STORM.  PEOPLE IN CASS...BOWIE...AND MILLER
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

BUTTS

The radar

The Western Arkansas radar (KSRX), 133 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sevier

When
March 26, 8:35 PM CST
Where
Sevier County, 1.34 mi WNW of Avon
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.090, -94.340

Thunderstorm Wind, Howard

When
March 26, 9:10 PM CST
Where
Howard County, 1.33 mi WSW of Athens
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.310, -93.990

A couple of trees were downed west of Athens along Hwy. 84.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159839, 159840.